Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Shreveport, LA

May 17, 2003Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 17, 2003, 4:10 AM CDT for Union Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 4:10 AM CDT (09:10 UTC)
Expired
May 17, 2003, 5:00 AM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 170910
SVRSHV
LAC111-171000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 500 AM CDT

* AT 408 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF        
  FARMERVILLE...MOVING NORTHEAST AT 35 MPH. OTHER STRONG             
  THUNDERSTORMS COVERED MUCH OF THE EASTERN HALF OF UNION PARISH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE READY TO ACT 
QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 500 AM CDT.

LAT...LON 3284 9252 3267 9231 3288 9208 3299 9243

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 AM CDT, 40 minutes earlier.

Area forecast discussion, May 17, 3:30 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT SAT MAY 17 2003

UPPER LEVEL LOW OVER WESTERN ARKANSAS THIS MORNING IS FORECAST BY
MODELS TO MOVE SLOWLY SOUTHEAST TO THE MISSISSIPPI RIVER BY SUNSET.
THIS WILL TAKE THE COLD FRONT...CURRENTLY NE/SW ACROSS MIDDLE OF
CWA...JUST EAST OF THE AREA. PRECIPITATION SEEMS TO MAINLY
DEVELOPING ALONG BOUNDARY...SO AFTER FRONT MOVES EAST OF AREA...
ONLY SMALL CHANCES OF CONVECTION IN WRAP AROUND VORT LOBES TONIGHT
AND SUNDAY. AFTER SUNDAY...NO PRECIP UNTIL NEXT SYSTEM AROUND MID
WEEK.

TEMPERATURES WILL BE SEASONABLE THROUGH THE PERIOD. A LITTLE COOLER
TONIGHT WITH 60S MOST LOCATIONS. ANOTHER HIGH BUILDING IN TOWARD END
OF OF NEXT WEEK WILL AGAIN BRING 60S FOR OVERNIGHT LOWS.

SHV 083/066 083/067 087 4210
MLU 084/066 083/068 088 6420
TXK 080/064 083/066 087 2110
TYR 081/066 085/066 088 2110
LFK 085/066 087/067 088 4210

.SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 16 hours 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Local storm report, May 16, 10:13 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1013 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    7 N MINDEN                LA   WIND DAMAGE
05/16/03   WEBSTER                        TREES DOWNED ALONG LA
                                          HIGHWAY 159. REPORTED BY
                                          SPOTTERS.

0936 PM    HOMER                     LA   WIND DAMAGE
05/16/03   CLAIBORNE                      TREES DOWNED ACROSS THE
                                          PARISH. REPORT FROM PARISH
                                          SHERIFF.

VIII.
Local storm report, May 16, 11:35 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1135 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    EL DORADO                 AR   WIND DAMAGE
05/16/03   UNION                          NUMEROUS REPORTS OF TREES
                                          DOWNED COUNTYWIDE. REPORT
                                          FROM SHERIFFS OFFICE.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:21 PM CDTSevere Thunderstorm WarningSHVCaddo84 min
May 16, 7:42 PM CDTSevere Thunderstorm WarningSHVBossier93 min
May 16, 8:39 PM CDTSevere Thunderstorm WarningSHVCaddo66 min
May 16, 9:09 PM CDTSevere Thunderstorm WarningSHVWebster51 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningSHVClaiborne61 min
May 16, 9:44 PM CDTSevere Thunderstorm WarningSHVBossier31 min
May 16, 9:46 PM CDTSevere Thunderstorm WarningSHVBossier29 min
May 16, 9:50 PM CDTSevere Thunderstorm WarningSHVBossier25 min
May 16, 10:48 PM CDTSevere Thunderstorm WarningSHVLincoln, Union57 min
May 17, 2:12 AM CDTSevere Thunderstorm WarningSHVUnion33 min
May 17, 3:35 AM CDTTornado WarningSHVUnion25 min
May 17, 4:50 AM CDTSevere Thunderstorm WarningSHVOuachita55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.